Alert archive / Alabama / Tornado Warnings in 2007
Tornado Warning 143, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at Oct 18, 2007, 4:50 PM CDT for Greene County, Tuscaloosa County, Alabama. It was in force for 40 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 18, 2007, 4:50 PM CDT (21:50 UTC)
- Expired
- Oct 18, 2007, 5:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Greene County, AL, Tuscaloosa County, AL
The radar
The Birmingham radar (KBMX), 99 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 18, 4:56 PM CDT | FUNNEL CLOUD | 1 Nnw Union, AL | A FUNNEL CLOUD WAS SPOTTED JUST NORTH NORTHWEST OF UNION. IT DID NOT DIP DOWN AND TOUCH THE GROUND. |
| Oct 18, 5:03 PM CDT | HAIL 1 | 3 Ne Mantua, AL | NICKLE TO QUARTER SIZED HAIL REPORTED IN JENA NEAR COUNTY RD. 2. |
| Oct 18, 5:34 PM CDT | FUNNEL CLOUD | 2 N Ralph, AL | A FUNNEL CLOUD WAS SPOTTED NORTH OF RALPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 18, 1:31 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 234 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 632 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 246 m²/s²
- 0-3 km storm-relative helicity
- 331 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KBMX 182152
TORBMX
ALC063-125-182230-
/O.NEW.KBMX.TO.W.0143.071018T2150Z-071018T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
450 PM CDT THU OCT 18 2007
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* TORNADO WARNING FOR...
NORTHEASTERN GREENE COUNTY IN WEST CENTRAL ALABAMA...
SOUTHWESTERN TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA...
* UNTIL 530 PM CDT
* AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR UNION...OR
16 MILES SOUTHEAST OF ALICEVILLE...MOVING EAST AT 15 MPH.
* THE TORNADO WILL BE NEAR...
RALPH BY 510 PM CDT...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING
FOR WESTERN ALABAMA.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3315 8788 3314 8786 3315 8784 3318 8784
3322 8777 3302 8762 3301 8775 3294 8791
3309 8796
TIME...MOT...LOC 2150Z 257DEG 19KT 3302 8790
$$
17/KLAWS2 follow-up statements
000
WWUS54 KBMX 182204
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
502 PM CDT THU OCT 18 2007
ALC063-125-182230-
/O.CON.KBMX.TO.W.0143.000000T0000Z-071018T2230Z/
GREENE AL-TUSCALOOSA AL-
502 PM CDT THU OCT 18 2007
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR
SOUTHWESTERN TUSCALOOSA AND NORTHEASTERN GREENE COUNTIES...
AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED 6 MILES WEST OF
RALPH...OR ABOUT 18 MILES EAST OF ALICEVILLE...MOVING EAST AT 15 MPH.
THE TORNADO WILL BE NEAR...
RALPH BY 515 PM CDT...
THERE HAVE BEEN REPORTS OF A FUNNEL CLOUD NEAR UNION AND QUARTER
SIZE HAIL NEAR JENA.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING
FOR WESTERN ALABAMA.
LAT...LON 3315 8788 3314 8786 3315 8784 3318 8784
3322 8777 3302 8762 3301 8775 3296 8788
3309 8793
TIME...MOT...LOC 2202Z 266DEG 15KT 3303 8786
$$
17/KLAWS000
WWUS54 KBMX 182213
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
512 PM CDT THU OCT 18 2007
ALC063-125-182230-
/O.CON.KBMX.TO.W.0143.000000T0000Z-071018T2230Z/
GREENE AL-TUSCALOOSA AL-
512 PM CDT THU OCT 18 2007
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR
SOUTHWESTERN TUSCALOOSA AND NORTHEASTERN GREENE COUNTIES...
AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR RALPH...OR ABOUT
19 MILES EAST OF ALICEVILLE...MOVING EAST AT 10 MPH.
THE TORNADO WILL BE NEAR...
RALPH BY 515 PM CDT...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING
FOR WESTERN ALABAMA.
LAT...LON 3315 8788 3314 8786 3315 8784 3318 8784
3322 8777 3302 8762 3301 8775 3298 8782
3312 8790
TIME...MOT...LOC 2212Z 260DEG 12KT 3305 8783
$$
17/KLAWSWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Oct 18, 4:17 PM CDT, 33 minutes earlier.
Area forecast discussion, Oct 18, 4:17 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 417 PM CDT THU OCT 18 2007 .DISCUSSION... RUSHED DISCUSSION DUE TO ON GOING SVR WEATHER. CURRENT TRAINING CELLS ARE THRIVING IN RICH/UNSTABLE AIRMASS WELL AHEAD OF APPROACHING COLD FRONT. THIS ACTIVITY WILL WORK ITS WAY EASTWARD THROUGH THE EVENING. CURRENT TORNADO WATCH WILL LIKELY BE EXTENDED EASTWARD ALONG WITH IT. AS EVENING WEARS ON...ACTIVITY ALONG THE APPROACHING FRONT WILL BEGIN TO FILL IN. EVEN THOUGH THIS WILL BE OCCURRING DURING THE OVERNIGHT HOURS...SUFFICIENT UPPER-DYNAMICS/ SPEED SHEAR WILL BE ENOUGH TO SUPPORT STRONG TO SEVERE STORMS...WITH POSSIBLE ISOLATED TORNADOES AND DAMAGING WINDS. THE FRONT SHOULD CLEAR BIRMINGHAM BY AROUND 7AM AND SE AL...EUFAULA...AROUND 1PM. BEHIND THIS FRONT...A PLEASANT WEEKEND ON TAP WITH NEAR NORMAL TEMPS AND CLEAR SKIES. MONDAYS SYSTEM STILL SHOWING POWERFUL MASS FIELD MOTION AS A COLD FRONT PUSHES THROUGH THE AREA. INCREASED POPS AFTER MIDNIGHT SUNDAY NIGHT...LASTING THROUGH THE DAY ON MONDAY...AND WELL INTO THE NIGHT TIME HOURS. THIS...AT LEAST ON THE 12Z RUNS FOR THE PAST 2 DAYS...CONTINUES TO SHOW AFTERNOON HIGHS ON TUESDAY RUNNING IN THE MID 60S...AND WEDNESDAY MORNING LOWS IN THE MID TO LOW 40S. NOT GOING TO BALK AT THAT...IT IS THAT TIME OF YEAR. BE SAFE TONIGHT. JONES/90 && .AVIATION...18Z DISCUSSION. RATHER CHAOTIC CONDITIONS EXPECTED AT ALL TAF SITES NEXT 24 HRS. EXPECT SHRA/TSTMS TO AFFECT MGM/TOI/ANB THIS MORNING...WITH OCNL TSTMS DEVELOPING IN HEAT OF THE DAY THIS AFTN. OUTSIDE OF SHRA/TSTMS... EXPECT MVFR CIGS AT THE WORST. FOR TCL/BHM/EET...EXPECT SCT SHRA/TSTMS THROUGH THE DAY. TNGT...EXPCT LN OF TSTMS ALONG AND OUT AHEAD OF APCHG COLD FNT...BEGINNING TO AFFECT TCL AT ABOUT 03Z... BHM/EET AT 05Z...ANB AT 06Z...AND MGM/TOI 10Z. SHRA/TSTMS SHOULD LINGER THRU MOST OF THE REMNDR OF THE NGT. LCLY HVY RNFL...GUSTY WINDS... SGNFCNTLY REDUCED CIGS/VIS PSBL WITH THIS LINE OF STRMS... OTHRWS EXPECT MVFR CIGS. ABRUPT CLEARING AND CHANGE IN WIND DIRECTION CAN BE EXPECTED WITH THE PASSAGE OF THE FRONT. WINDS WILL SHIFT NORTHWESTERLY AT AROUND 8 TO 10 KNOTS. CB UTILIZED AT MGM TO SIGNIFY DEVELOPING THUNDERSTORMS IN THE REGION. 12/SIRMON && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 71 77 47 78 50 / 80 30 10 0 0 ANNISTON 71 77 49 78 47 / 80 40 10 0 0 BIRMINGHAM 71 77 50 82 49 / 80 30 10 0 0 TUSCALOOSA 69 79 49 82 50 / 80 30 0 0 0 CALERA 71 79 52 82 49 / 80 30 10 0 0 AUBURN 71 76 54 79 47 / 90 70 10 0 0 MONTGOMERY 73 79 49 83 51 / 90 50 10 0 0 TROY 73 77 50 79 50 / 90 70 10 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. &&
Hazardous weather outlook, Oct 18, 1:01 PM CDT, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 101 PM CDT THU OCT 18 2007 ALZ011>015-017>050-191802- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 101 PM CDT THU OCT 18 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH ISOLATED TORNADOES POSSIBLE...ACROSS CENTRAL ALABAMA THIS AFTERNOON AND TONIGHT. THE PRIMARY THREAT FROM 1 PM THROUGH 8 PM WILL MAINLY BE AREAS ALONG AND WEST OF INTERSTATE 65 IN THE VICINITY OF THE BEST INSTABILITY. AS WE MOVE THROUGH THE PEAK HEATING HOURS OF THE AFTERNOON...SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP. THIS INCREASED HEATING WILL RESULT IN THE POTENTIAL FOR SUPERCELL THUNDERSTORMS...WITH ISOLATED TORNADOES AND LOCALLY HEAVY RAINFALL POSSIBLE. THE THUNDERSTORM ACTIVITY WILL LIKELY DIMINISH FROM 8 PM TO MIDNIGHT..THEN INCREASE AFTER MIDNIGHT AS A COLD FRONT MOVES INTO THE WESTERN SECTIONS. THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH THE POTENTIAL OF ISOLATED TORNADOES ACROSS THE ENTIRE AREA AFTER MIDNIGHT ALONG AND NEAR THIS COLD FRONT AS IT MOVES FROM WEST TO EAST ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A FEW LINGERING STRONG STORMS ARE ALSO POSSIBLE FRIDAY MORNING AS THE COLD FRONT EXITS SOUTHEASTERN PORTIONS OF THE STATE...MOST LIKELY SOUTHEAST OF INTERSTATE 85 BEFORE 10 AM. LOCALIZED HEAVY RAINFALL AND GUSTY WINDS WILL BE THE MAIN THREATS. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ALONG AND AHEAD OF ANOTHER COLD FRONT NEXT MONDAY. THERE IS A GREAT DEAL OF UNCERTAINTY WITH THE FORECAST OF THIS SYSTEM...AND ADJUSTMENTS TO TIMING AND MAGNITUDE OF THIS THREAT ARE LIKELY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED THIS AFTERNOON AND TONIGHT...AND PERHAPS NEXT MONDAY. KSL
In the hours before
Special weather statement, Oct 18, 12:43 PM CDT, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1243 PM CDT THU OCT 18 2007 ALZ012-181830- LAMAR- 1243 PM CDT THU OCT 18 2007 ...SIGNIFICANT WEATHER ALERT FOR LAMAR COUNTY UNTIL 130 PM CDT... AT 1238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LAMAR COUNTY AIRPORT...OR 6 MILES NORTH OF VERNON...MOVING NORTHEAST AT 25 MPH. WINDS UP TO 35 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KSL
Local storm report, Oct 18, 2:52 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
252 PM CDT THU OCT 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 PM TSTM WND DMG HALEYVILLE 34.24N 87.62W
10/18/2007 WINSTON AL BROADCAST MEDIA
POWER LINES DOWN AND BUILDING DAMAGE HWY 129 AT COUNTY
ROAD 99.
&&
MBAERThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 18, 4:25 AM CDT | Lake Wind Advisory | BMX | Blount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 12 more | 15 hr |
| Oct 18, 1:09 PM CDT | Tornado Warning | BMX | Lamar | 36 min |
| Oct 18, 1:38 PM CDT | Tornado Warning | BMX | Marion | 52 min |
| Oct 18, 2:25 PM CDT | Tornado Warning | BMX | Marion, Winston | 39 min |
| Oct 18, 2:31 PM CDT | Tornado Warning | BMX | Sumter | 29 min |
| Oct 18, 2:58 PM CDT | Tornado Warning | BMX | Sumter | 32 min |
| Oct 18, 3:16 PM CDT | Tornado Warning | BMX | Greene, Pickens, Sumter | 44 min |
| Oct 18, 3:26 PM CDT | Tornado Warning | BMX | Greene, Sumter | 34 min |
| Oct 18, 3:58 PM CDT | Tornado Warning | BMX | Greene, Pickens | 32 min |
| Oct 18, 4:26 PM CDT | Tornado Warning | BMX | Greene | 34 min |
| Oct 18, 5:23 PM CDT | Tornado Warning | BMX | Tuscaloosa | 35 min |
Nearby
Tornado Warnings in Alabama, 2007Every tornado warning in 2007Tornadoes in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.